Skip to Content

I gained 30 pounds after starting abilify. Has anyone else experienced this degree of weight gain?

6 Answers

Rajive Goel 19 Aug 2011

Weight gain is a common side effect of Abilify. In studies, the exact percentage of people that gained a significant amount of weight varied from study to study, but most studies consistently showed that people taking Abilify were more likely to gain weight than people taking a placebo (a "sugar pill" with no active ingredient).

While a small amount of weight gain is typical during treatment with Abilify, some people can gain very large amounts of weight while taking the drug. This weight gain is thought to increase the risk of diabetes or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Abilify, please seek medical attention from the doc who prescribed the med.

Take care, be well, please.

Votes: +2
peggy5329 3 Jan 2012

I am so glad to see this posting because the doc for my son insists that weight gain is not due to the abilify. My son has gained over 50 pounds and its alarming and we are not sure what to do next for his bipolar. It is very frustrating to be told one thing and experience another. Thank you for the post, Rajive Goel

peggy5329 3 Jan 2012

commenting again because I forgot to check the boxes to get email when anyone responds. still learning...

Rajive Goel 4 Jan 2012

Most welcome Peggy

Inactive 20 Aug 2011

I have gained 30lbs as well on it and still on the drug as well. I can not do any exercise do to a bad back. I just put my self on a slim fast diet due to this drug. I will let you know if it helps in 3 weeks will be 1 month if I lose any weight, if not I am gonna have to go off Abilify even though it has helped me so. My sugar level has also gone up due to this drug cause Abilify contains sugar. Diebetes is in my family and if this continues I will stop it. I do not have diebetes yet. Do to the sugar in this drug this is why we have these side effects.

Votes: +0
KellyJ 23 Aug 2011

Any idea if stopping the abilify will reverse the weight gain? I look like I'm pregnant. It's depressing on top of being depressed. I hate to go out in public or for anyone to see me. I'm on the atkins diet but just can't seem to lose any weight. I think I"m going to take myself off of it. Doctors talking about doing a medication wash so he can put me on a moia inhibitor. Does that cause weight gain as well?

KellyJ 23 Aug 2011

I meant maoi inhibitor. It's the "dopamax" typing:-)

Inactive 23 Aug 2011

Stopping the abilify or any other other drug is just not going to reverse the weight gain. Like if I SlOWLY stop it and keep on my diet I may lose some weight but its not just gonna drop. It depends on which Moia inhibitor it is some can make you gain weight too. I look like I'm pregnant too, your not alone in this for sure.

KellyJ 23 Aug 2011

Thanks for the advice! I appreciate it!

Inactive 23 Aug 2011

Your very welcome. I added you as a friend if you ever want to talk privately, ok

KellyJ 29 Aug 2011

I decided to stop taking the abilify. It's not helping me anymore anyway. The topamax seems to be helping me greatly. If I stop the Abilify and the weight loss side effect of the topamax kicks in I'm sure to lose some weight. I'm hoping at least. Wish me luck!

Inactive 30 Aug 2011

I wish you luck Kelly. I just called my doctors office today to try to get in earlier due to these effects wish me luck too.

KellyJ 30 Aug 2011

I wish you luck too Eclipse2. Hope your Doc has good news for you. Let me know what he says. Be happy!

Heathereastcoast 19 Sep 2011

Hi Kelly,
I took Abilify for 8 months and gained 40 pounds. I tried several diets, Atkins was the main diet type I always defaulted too. I'm not a doctor or even in the medical field but I can tell you from my own experience, this drug will dramatically change your metabolism, make you extremely lethargic 24/7 and basically numb. You won't laugh, cry, smile, frown you will only exsist without feeling anything. My opinion is this is a horrible drug that should never be prescribed unless there are absolutely no other options. My GP at the time put me on it saying she thought I was Bipolar. She ignored my complaints of being exhausted, some days couldn't even lift my arms up to put on make up, brush hair ect. Turns out I have an Autoimmune Disease. I have since seen a Psyc Doctor who says I'm definatly not Bipolar. I am ADD. What I'm trying to say is be careful, make sure your being treated for something you really have.

Expand...

The weight will come off after discontinuing the drug but be patient it took me 9 months to lose the 40 I gained. I literally just lost it all last month.
Sending you Good thoughts and Happy Days ahead. Take care. -Heather-

Votes: +0
Sianness85 25 Jul 2012

Drugs do not affect everyone the same way. Saying "you will feel" is not true and scaremongering.

berlioz 26 Feb 2014

Your comments about abilify are helpful and at the same time frightening. I was diagnosed with anorexia years ago and although I have been managing the disease I am terrified of gaining weight. I am going to take myself off the abilify. I've not gained much weight yet but now am worried it might show up all at once. I'm hoping that it will come off in a hurry. The abilify has also, I think effected my work. I am making mistakes.

Hol815 30 Jun 2019

I have a good friend ( female age 35 ) who's been on Abilify or I should say WAS on Abilify. Over the course of 4 months, she gained 50 pounds!
Her face is all round and puffy, she looks inflated. She has just gone off of them.

What are these drug companies thinking? You know they're capable of making an effective drug without causing people to blow up like a balloon. Its not right. If it were me, I'd probably rather be mentally unstable than be fat, no offense. Its unhealthy to be even 30 pounds over weight, not to mention it's extremely unattractive, not to mention it's extremely uncomfortable to be suddenly carrying around 30 pounds, clothing all tight cant bend down, the wear and tear on youR joints its HORRIBLE not to mention depressing.
What makes these companies think that this is ok?

Votes: +1
Tiggersuze 21 Aug 2020

My 22 year old daughter has gained 32 pounds since starting Abilify in May. She now goes to the gym 3 times a week, but can’t seem to lose any of the weight. It’s very hard for her as a young woman to deal with this when others assume she is pregnant. She did try cutting her dosage in half (under her doctor’s guidance) and she felt better overall, but started hearing voices again, so her dosage was brought back up to the original amount. My girl is determined that she will lose the weight. Looks like it will take some time.

Votes: +0
Fishashton 3 days ago

I have gained 40 pounds after taking Abilify for 2 years. I have become obese and now have type 2 diabetes because of Abilify. I am terribly embarrassed about being obese. People don't understand that this medication is a severe weight gainer. Friends and family think that I should be ashamed of how I look and that it is my fault for being so fat. They think that I should diet and exercise more. I went from being 6'4 , 240pds to weighing 280. I eat pretty healthy and walk several times a week. I take Abilify as an augmentation with Cymbalta. I have severe chronic depression for 35 years now. My depression is treatment resistant but Abilify has helped lift some of the depression. But at what cost? I can't stand being so fat... I'm not used to it. This poses a terrible dilemma. Would I rather be severely depressed or terribly obese? Neither option is good. It's too bad that Abilify is a double-edged sword. Why can't the drug companies come up with a solution that doesn't create another problem?

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.